Any advice on how to manage aggression and anger behaviors?
Answered by Karen Garner
My husband is 74 and has been diagnosed with Alzheimer's for 4 1/2 years. He is physically very healthy. No memory of anything he does or I say. On Exelon patch and Namenda XR and low dose of Seraquel for anger management the past 2 years. It has worked and he has been happy and agreeable to anything. He thanks me for all I do, etc, however, this last week, the anger has returned (he was not an angry person before). He is not angry at anyone but pounds his fists on the counter and yells loudly, mostly curse words. I don't know what to do. Neither our doctor or neurologist want to raise the dosage of Seraquel. Please advise.
I like the fact your physicians do not want to up your husband’s dose of the Seroquel. It sounds like you have discussed your husband’s changes with them and they should have reminded you that the Exelon Patch and Namenda XR do not and will not alter the trajectory of the disease. They may be utilized to hold off some symptoms for a while, but they won’t change the course of decline. It also states in the information given to patients that these medications are ineffective after a few years and it sounds like this might be the case with your husband. I would discuss this further with them.
Unfortunately some patients tend to get agitated and develop outbursts which can be scary for all involved. Please keep in mind that these outbursts could be due to changes your husband is feeling within himself and it is scary to not be able to control your mind as you once did. He is probably frustrated, scared and feels as if he is losing himself.
Even knowing all of this, it can be quite difficult for you to watch as he pounds the table and shouts out things you probably never heard in all of your years together. Sometimes distractions can help calm people down. Soft, classical music may help as well as a therapy dog. Try keeping to a schedule each day and track his outbursts to see if there are any triggers you can eliminate from your home.
By learning what could be a cause, you might recognize when he is getting to the point he can’t control his anger and you might be able to direct him in a different path. I highly recommend keeping in communication with his doctors and if you ever feel unsafe, you may need to consider increasing his dosage of Seroquel, or possibly switching to another medication.